Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Mar 31, 2017, 4:30 AM CDT for 7 counties in Texas. It took effect at Mar 31, 2017, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2017, 4:30 AM CDT (09:30 UTC)
- In effect from
- Mar 31, 2017, 1:00 PM CDT
- Expired
- Mar 31, 2017, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2386 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WWUS84 KLUB 310930 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 430 AM CDT Fri Mar 31 2017 TXZ035-041-311030- /O.CAN.KLUB.FW.A.0010.170331T1800Z-170401T0200Z/ Lubbock-Lynn- 430 AM CDT Fri Mar 31 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR THE CENTRAL SOUTH PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... The National Weather Service in Lubbock has cancelled the Fire Weather Watch. Elevated to briefly critical fire weather will still be possible across the central South Plains this afternoon, but prolonged critical conditions are not expected. $$ TXZ021-027-028-033-034-039-040-312100- /O.UPG.KLUB.FW.A.0010.170331T1800Z-170401T0200Z/ /O.NEW.KLUB.FW.W.0011.170331T1800Z-170401T0100Z/ Parmer-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- 430 AM CDT Fri Mar 31 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR THE WESTERN SOUTH PLAINS AND FAR SOUTHWEST TEXAS PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Humidity...Between 4 and 10 percent. * 20 foot wind...South to southwest at 20 to 25 mph with higher gusts. * Fuels...Dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
1 follow-up statement
193 WWUS84 KLUB 312041 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 341 PM CDT Fri Mar 31 2017 TXZ021-027-028-033-034-039-040-010100- /O.CON.KLUB.FW.W.0011.000000T0000Z-170401T0100Z/ Parmer-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- 341 PM CDT Fri Mar 31 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE WESTERN SOUTH PLAINS AND FAR SOUTHWEST TEXAS PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... * Humidity...Between 4 and 10 percent. * 20 foot wind...South to southwest at 20 to 25 mph with higher gusts. * Fuels...Dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 31, 3:57 AM CDT, 33 minutes earlier.
Area forecast discussion, Mar 31, 3:57 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 357 AM CDT Fri Mar 31 2017 .SHORT TERM... A weak quasi-stationary frontal boundary was found stretching from near Clovis to Lubbock to Hamlin as of 730Z. To the southwest of the boundary light and dry southerly winds were in place while on the other side of front relatively moist upslope flow prevailed. The moist easterly winds could eventually yield some low clouds and fog along and adjacent to the edge of the Caprock from parts of Floyd County up to Silverton and Tulia. The fog potential is supported by the NAM, RUC and HRRR so have inserted a mention in the 11-16Z window. Aside from this, attention will turn to an upper low churning through the Great Basin. The low is expected to slow as it translates southeastward to near the AZ/NM border by 12Z Saturday. Increasing southwesterly flow aloft in advance of this system should cause the boundary to edge northward through the day as breezy, warm and very dry air spread out of southeast NM into the western and central South Plains. Temperatures will soar into the 80s south of the boundary while highs likely stay in the 70s where the easterly flow persist through the day across the northeastern zones. Mid-high clouds will increase late today into tonight from west to east as lift from the approaching system begins to spread over the southern High Plains. Weak surface-based CAPE will be present on the moist side of the boundary by late in the day but it should remain firmly capped. However, as the low-level jet increases tonight strong WAA should lead to developing elevated convection north of the front...likely closer to the 850 mb front. This will mean the best storm chances will be to our north across the Panhandles, though we can't rule out isolated elevated convection initiating across our northern zones before quickly moving off to our north. Given this we have inserted a minimal thunder mention across roughly our northern row of counties tonight. Very steep mid-level lapse rates approaching dry adiabatic could support robust updrafts and a hail risk, though unless things change the greatest risk would again remain primarily north and northeast of the FA. North of the front we could also see low clouds and/or areas of fog develop early Saturday, though there is some uncertainty regarding exactly where the front will be positioned by early Saturday. Lows will be mostly in the 40s on the Caprock with lower to middle 50s in the Rolling Plains. .LONG TERM... An upper-level storm system will affect the forecast area this weekend. Model guidance has recently trended slightly slower and farther south with the track of an upper-low coming out of the 4-corners region early Saturday. The low is now expected to elongate and sink southward during the day Saturday, taking a position near El Paso by early Sunday morning. The upper-low may split into north and south centers during this time, but the southern vort max is expected to remain distinct with greater upper-jet support. The low is then expected to track roughly eastward across south-central Texas during the day and then on into the ARKLATEX region by Monday morning. By Saturday morning, it appears that the cold front will be on the doorstep of our northern counties, and should move south through the forecast area during the day - although there is some model timing differences with the front that will have to be ironed out. At this time, the timing/speed of the front and lack of deep moisture pooling suggest that there won't be much opportunity for convective development along the front in our area, although coupled lift from the upper-low may be sufficient for some spotty showers. And current indications are that the focus for CI in the late afternoon and evening will be just to the south and east of the forecast area along the frontal zone. But with some lingering uncertainty with the evolution/location of the front and upper-level features, we will maintain a chance of t-storms going across the Rolling Plains, including at least a small potential for some strong or severe weather if storms develop. If the upper-low tracks as expected across southwest Texas early Sunday, it looks like we could see PoP chances increase as divergence aloft develops to the northeast of the upper-low. The focus for precip will likely be in the Rolling Plains but could extend into much of the South Plains as well. Precip chances should dwindle Sunday afternoon and evening as the system progresses east. The next upper trough will quickly follow the exiting one into the southern Rockies by late Monday. All indications are that this one will take a track farther north and when coupled with the lack of opportunity of moisture return, should be mainly dry for our area. The exception may be across the far southern Texas Panhandle where mid-level moisture accompanying the system may interact with the next cold front to bring a chance of some rain showers late Tuesday or early Wednesday. The cold front and northwest flow should keep temperatures on the cool side Wednesday into Thursday with highs mainly in the 70s. After that system passes, it looks like upper-level ridging will build in to keep the weather mild and dry for the weekend. .FIRE WEATHER... Elevated to critical fire weather is expected to develop across the western and central South Plains this afternoon. The worst conditions will be across the southwestern South Plains were the RH may fall to or below 5 percent, while at the same time southerly to southwesterly 20 foot winds will peak around 20 to 25 mph. This is also roughly the same area that didn't fare so well with our last precipitation event Tuesday and Wednesday. Hence, the Fire Weather Watch has been upgraded to a Red Flag Warning (RFW) from 18-01Z along and west of a Friona to Littlefield to Brownfield line. Adjacent to the RFW elevated to briefly critical fire weather will be possible, with the magnitude of the wind being the primary limiting factor. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 8 PM CDT this evening for TXZ021-027-028-033-034-039-040. && 23/33
Nearby
Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.